Missouri, 2022

Hail and Damaging Winds in Missouri, March 5 to 6, 2022

March 5 to 6, 2022 · NWS SGF · 4 events in 3 counties and zones

Isolated severe storms produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe storms produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 5, 5:41 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 5, 5:41 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
541 PM CST Sat Mar 5 2022

Key Messages:

1. Strong winds today with south winds gusting 35 to 45 mph.

2. Marginal risk of strong to severe storms this evening.

3. Strong to severe storms with the potential of flooding as well
   Sunday evening into Sunday night.

4. Much colder to end the work week and begin the weekend.
   Potential of some winter weather.

.SHORT TERM...(This evening through Sunday night)
Issued at 255 PM CST Sat Mar 5 2022

A 999mb surface low currently near the KS/MO/NE border and
associated shortwave energy aloft will shift to the northeast
tonight. With the tight pressure gradient, winds are gusting to
35-45 mph this afternoon and that will continue into this evening.

A cold front will move through the area this evening into tonight.
There is some potential for isolated strong to potentially severe
storms along the front over mainly northern portions of the area
this evening. Guidance suggests potential for 1,000 J/kg of
surface based CAPE early this evening that becomes elevated pretty
quickly around sunset. Effective shear looks to be 50-70 kts. The
potential is there for couple surface based storms to develop
around sunset, then quickly become elevated and focused in a
line of weaker storms along the front. If surface based storms can
develop, they could briefly be supercellular with mainly a large
hail (1") and damaging wind (60 mph) threat. A lower end
strong/severe threat will still exist if storms do not become
surface based, but the threat is lower in that condition. This
threat appears to be most likely over west-central Missouri.

Another shortwave will move into the southern plains Sunday,
leading to a surface low that moves across the southern CWA Sunday
evening. A warm front will move in from the south during the day,
with the low moving along that front in the evening. This will
lead to a risk of severe weather over mainly the southeastern half
of the CWA (along and SE of I-44) in the evening and early
overnight hours. There is still some uncertainty in the exact
track of the low and placement of the warm front, but looking at
SREF data suggests 250-750 J/kg of MUCAPE along I-44 and 500-1,000
J/KG of MLCAPE south of I-44, with greater potential for surface
based convection at points farthest southeast. There is potential
for even higher instability over the far southeast with some
models suggesting around 1,500 J/kg there. With a 60+ kt low
level jet developing, shear and helicity will be substantial. Deep
layer shear of 60-80 kts and 0-1km helicity of 400+ m2/s2 are
currently expected south of I-44. This will allow for all modes
of severe weather. A big player that is still uncertain is how
much morning/afternoon convection will develop and how that will
impact evening severe chances.

Another hazard with Sunday evening/night convection is training
heavy rainfall. PWAT values of 1-1.5" will be near record high
values in the sounding climatology for SGF. Main area of concern
will be along and southeast of I-44 as seen in the WPC Excessive
Rainfall Outlook. Current forecast is for 1-2" of rain in that
area, with locally higher amounts. Did not issue a Flash Flood
Watch, but one may be needed if predictions stay in line.

As colder air moves in behind the system Sunday night, some light
snow or freezing drizzle may be possible for a short period of
time, but impacts would be minimal/nil given warm ground
temperatures and limited intensity and duration of precip.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM CST Sat Mar 5 2022

Monday through Wednesday looks dry for the most part. Highs will
be mainly in the 40s Monday, with lows in the 20s Monday night.
Highs warm into the 50s by Wednesday, then the 60s Thursday.
Precipitation chances return Thursday into Friday with some
potential for wintry weather Thursday night and Friday, but models
are all over the place with solutions for this time period so
confidence is very limited.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 516 PM CST Sat Mar 5 2022

VFR conditions are expected to return this evening into the early
night as the low clouds move out of the area. Winds will decrease
and turn northwesterly as the low pressure system to the north
and associated front pass through the area. Low-level wind shear
is possible tonight at the sites, but confidence is too low to
include in the TAF.

Ceilings will lower again late night into Sunday morning as a warm
front lifts into the area, bringing the return of MVFR conditions.
Rain showers and a thunderstorm could develop toward the end of
the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Burchfield/Didio
Hazardous weather outlook, Mar 5, 3:35 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
335 PM CST Sat Mar 5 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
335 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

South wind gusts of 35 to 45 mph will continue into this evening.
The strongest winds will occur over southeast Kansas into parts
of west central and southwest Missouri.

Isolated to scattered thunderstorms will be possible this evening
into early tonight. Some of these storms could be strong to
severe with large hail to the size of quarters and damaging winds
to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Widespread showers and thunderstorms are likely late Sunday
afternoon and Sunday night. Heavy rain will lead to a limited
flash flooding risk with this system, particularly for areas
along and southeast of Interstate 44.

Strong to severe storms will also be possible, especially Sunday
evening 6pm to midnight, again, mainly south of Interstate 44.

Unseasonably cold temperatures will be possible behind a cold
front by Thursday night and Friday next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Vernon

When
March 5, 7:10 PM CST
Where
Vernon County, 0.88 mi NE of Deerfield
Measured
1 in hail
Reported by
State Official
Coordinates
37.840, -94.510

Quarter sized hail was reported.

Hail, Vernon

When
March 5, 7:26 PM CST
Where
Vernon County, 1.78 mi WNW of Nevada Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.860, -94.350

Penny sized hail was reported via MPing.

Thunderstorm Wind, Howell

When
March 6, 10:10 PM CST
Where
Howell County, 2.82 mi SSE of Olden
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.830, -91.910

A large tree was down on power lines.

Thunderstorm Wind, Shannon

When
March 6, 10:45 PM CST
Where
Shannon County, 1.38 mi S of Teresita
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
36.960, -91.630

Several trees were reported down on power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001486, 1001487, 1012731, 1012732.